MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC TORIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC TORIC INTRAOCULAR LENS
Model Number VTICM5_13.2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 05/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A4: unk.A5: unk.A6: unk.H6: health effect - impact code (f): additional medications: 4644 - steroid; moxifloxacin drops.H6 - work order search: no similar complaint was reported for units within the same lot.H11: manufacturer narrative: a review of the device labeling was completed.Iritis and intraocular infection are identified in the labeling as known potential adverse event following icl implantation.Adverse events include but are not limited to: intraocular infection and secondary surgical intervention to remove/replace the lens.The dfu provides the surgeon instruction for complete ovd removal.Warning: completely remove viscoelastic from the eye after completion of the surgical procedure.A low molecular weight 2% hydroxypropyl methylcellulose (hpmc) or dispersive, low viscosity ophthalmic viscosurgical device is recommended.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.Given the bilateral and delayed presentation, an exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim # (b)(4).
 
Event or Problem Description
A facility representative reported that following the implant of an implantable collamer lens into the patient's eye, toxic anterior segment syndrome (tass) was diagnosed bilaterally.The patient underwent bilateral sequential surgery.Per the reporter this occurred in the same surgery room with different instrument sets.Information about ovd and the lens delivery system were not provided.Intracameral moxifloxacin hydrochloride/ loteprednol etabonate / ofloxacin were used.Diagnostic culture was not performed.The patient was prescribed standard steroid and moxifloxacin drops for two weeks after surgery.The lens was removed, and the problem was resolved.Per post-op visit, patient condition was bcva: 20/20; iop: 11 mmhg.The reporter does not provide a cause for the event.Additional information has been requested but none has been forthcoming.There are multiple device reports associated with this patient.This report is 1 of 2 total reports.Based on the information provided, the risk assessment for our product, and our experience, we have determined the cause or contribution to the reported issue is not indicative of a manufacturing related issue or product deficiency.
 
Additional Manufacturer Narrative
H6: device history record (dhr) review: the dhr review indicated that the product has been manufactured within the established process parameters and that there is no indication that the manufacturing and/or processing of the device contributed to the complaint issue.(b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC TORIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
6263037902
MDR Report Key20294367
Report Number2023826-2024-04211
Device Sequence Number8086672
Product Code QCB
UDI-Device Identifier00840311311934
UDI-Public(01)00840311311934(11)240108(17)261231
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVTICM5_13.2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2024
Supplement Date Received by Manufacturer11/17/2024
Initial Report FDA Received Date09/24/2024
Supplement Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexMale